Police: Narcan is not the ultimate life saver - Toledo News Now, News, Weather, Sports, Toledo, OH

Police: Narcan is not the ultimate life saver

(Source: WTOL) (Source: WTOL)
TOLEDO, OH (WTOL) -

Narcan is a medicine designed to reverse an opiate overdose, but officers warn that it's not the ultimate life saver. 

Police officers and firefighters across the country are carrying Narcan, which can be given through a syringe or nasal spray, to revive someone who has overdosed on an opiate like heroin. 

Since November, Michael Ta, with the health department, says the Toledo-Lucas County Health Department has given Narcan to anyone who attends a training session.

"Heroin overdoses have been a definite problem in Toledo, Ohio, just the country in general, so the fact that we can give out Narcan is a great help," said Ta.  

Lucas County Sheriff's Deputy Damian Worthy, Drug Addiction Response Team (DART), who helps addicts in the recovery process, says he thinks it's a good thing that people have access to Narcan, but says he wants people to treat it with respect. 

"It's not a whole lot different than having a spare tire in your vehicle," said Worthy. "You don't actually want to use it, and you certainly don't trust it, but it may get you out of an emergency situation," said Worthy. 

Officer Worthy says Narcan is designed to reverse an overdose, but it has its limitations. 

"The issue is, you don't know how much Narcan is needed in any particular instance; there's no set guidelines. We've seen people medically, with medical professionals, EMS, actually tending to someone that overdosed, administer six, even eight, vials of Narcan and get nothing, and then have to go intravenously and give them the medication," said Worthy. 

Worthy says he's heard of people overdosing on purpose, trusting that someone else can revive them with Narcan. 

"Narcan is not a free pass," he said. "Heroin can and will kill you."

And if someone is revived using the antidote, Worthy says that doesn't mean everything is okay. They still need to go to a hospital. 

"The effects of the Narcan may wear off, while the opiates are still in the body and then, what do you have? You're still in the overdose situation," he said.

Worthy warns that Narcan can carry side effects like becoming combative, dizzy, fainting, or immediate withdrawal.

He concludes that hospitals will monitor people for as long as four hours after the drug is given.


Follow WTOL:  

Download our app here

Copyright 2016 WTOL. All rights reserved.  

Powered by Frankly